Ultrastructure of Achilles tendon from rats after treatment with fleroxacin
- Cite this article as:
- Shakibaei, M. & Stahlmann, R. Arch Toxicol (2001) 75: 97. doi:10.1007/s002040000203
- 62 Views
Quinolone therapy can be associated with tendon disorders (tendinitis, ruptures), but little is known about possible ultrastructural changes in tendons after exposure to these antimicrobials. We studied the Achilles tendons from fleroxacin-treated adult rats by electron microscopy. Wistar rats were treated orally with single oral doses of 0, 30, 100, 300 or 600 mg fleroxacin/kg body weight (n=6 per group). The animals were killed 4 weeks after treatment, Achilles tendon samples were collected and tangential sections were made from the distal part of the tendon. Subsequently, tendons were cut crosswise for preparation of ultrathin sections. Samples were fixed by using glutaraldehyde, osmium tetroxide, tannic acid and finally contrasted with uranyl acetate/lead citrate before they were examined by transmission electron microscopy. The rats did not show any general effects such as behavioural changes or body weight changes which could be attributed to the treatment. However, we were able to detect pathological changes even at the lowest dose level (30 mg/kg), which increased in incidence and severity with increasing doses. Tenocytes exhibited degenerative changes such as multiple vacuoles and large vesicles in the cytoplasm that resulted from swelling and dilatation of cell organelles (mitochondria, endoplasmic reticulum). The nucleus became dense and the chromatin had clumped to form rough plaques. The cells detached from the extracellular matrix. Other important findings were a general decrease of the fibril diameter and an increase in the distance between the collagenous fibrils. The finding that these rather low single doses of a fluoroquinolone induce ultrastructural changes in Achilles tendons from rats, which were not associated with clinical symptoms and which were still present 4 weeks after treatment, is of concern. Further toxicological as well as clinical studies are needed to characterize the conditions under which quinolone-induced tendon lesions develop.